Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 92, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 25, 2005, 5:51 PM EDT for Somerset County, Pennsylvania. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2005, 5:51 PM EDT (21:51 UTC)
- Expired
- Jul 25, 2005, 7:15 PM EDT
- In force
- 84 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2202 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 252152
SVRCTP
PAC111-252315-
/O.NEW.KCTP.SV.W.0092.050725T2151Z-050725T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
551 PM EDT MON JUL 25 2005
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 715 PM EDT
* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BOSWELL TO 24 MILES NORTHWEST
OF MOUNT DAVIS...AND MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ACOSTA AROUND 605 PM EDT...
SOMERSET AROUND 615 PM EDT...
FRIEDENS AROUND 620 PM EDT...
CENTRAL CITY AROUND 630 PM EDT...
BERLIN AROUND 640 PM EDT...
MOUNT DAVIS AROUND 650 PM EDT...
IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS PORTIONS OF
SOUTHWEST PENNSYLVANIA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 3991 7940 4007 7928 4011 7918 4025 7909
4026 7905 4008 7876 3996 7878 3981 7877
3973 7882 3972 7938 3974 7941 3980 7935
3985 7941
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:27 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 25, 3:27 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 327 PM EDT MON JUL 25 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... TNT...CURRENT MCS/BOW ECHO OVER OH SHOULD MAKE THE DIVE TO THE SE EARLY THIS EVE...POSSIBLY CLIPPING PORTIONS OF SOMERSET CO WITH SHOWERS/OUTFLOW. WL NEED TO WATCH...ALTHOUGH PROPENSITY SHOULD BE TO STAY FURTHER TO THE SW...CLOSER TO MAX INSTABILITY...AND ALONG OR JUST SW OF WEAK SFC BOUNDARY. THIS WEAK BOUNDARY WILL EVENTUALLY BEGIN TO SURGE BACK TO THE NE TOWARD DAYBREAK. WITH DEVELOPING WSW LLJ OF 40+ KT REDEVELOPING OVER OH...EXPECT ADDITIONAL TSTMS TO REFIRE ALONG RETREATING BOUNDARY AFTER 07Z...WITH THE HIGHEST CHC ACROSS FAR NW AREAS CLOSER TO 10Z-12Z. AS SUCH...INDICATED SLIGHT CHC POPS ACROSS WESTERN AREAS LATE. SOME INDICATIONS THAT ANY POTENTIAL MCS THAT DEVELOPS MAY TRACK A BIT FURTHER N AND E...AND ALSO LATER THAN LAST NIGHT/S...ESP AS UPPER LEVEL WINDS BACK INTO A MORE W/SW COMPONENT...AS OPPOSED TO THE NNW UPPER LEVEL WINDS FROM LAST NIGHT. FURTHER E...KEPT OUT MENTION OF POPS. AS FOR MINS...WENT CLOSE TO MAV MOS. TUE...KEPT IN CHC/SLIGHT CHC POPS ACROSS N/W AREAS THROUGH NOON...DUE TO AFOREMENTIONED BOUNDARY CONTINUING TO LIFT BACK N AND E. GUSTY WSW WINDS IN WAKE OF BOUNDARY WILL THEN ADVECT VERY HOT AND HUMID CONDITIONS ACROSS CENTRAL PA FOR TUE AFTN. AS FOR AFTN POPS...KEPT A PERIOD OF DRY WX FOR THE EARLY/MID AFTN HOURS...THEN REINTRODUCED POPS ACROSS THE N/W TOWARD EVENING. HOWEVER...CURRENT THINKING IS THAT MUCH OF CWA WILL REMAIN DRY DURING THE AFTN HOURS...WITH BEST CHC FOR ANY CONVECTION IN THE AM HOURS WITH WARM FRONT. AS FOR HEAT INDICES...THEY MAY REACH 100-105 ACROSS SE AREAS...AND WL ADDRESS IN AN SPS. LOCAL HEAT ADVISORY CRITERIA IS FOR HEAT INDICES >=105 F...FOR 2 CONSECUTIVE DAYS (WITH MOST AREAS NOT HAVING REACHED THE 105 TODAY...) AND THUS WL NOT RAISE AN ADVISORY AT THIS TIME. EXCESSIVE HEAT WARNING IS FOR HEAT INDICES GTE 115 F...AND THIS SHOULD BE OUT OF REACH. AS FOR RECORDS...CURRENT FORECAST NUMBERS FALL JUST SHORT...SEE CLIMO DISCUSSION BELOW FOR MORE SPECIFIC DETAILS. TUE NT...INCREASING CHC FOR TRW ACROSS NW AREAS...BUT 09Z/25 SREFS HINTING THAT ANY CONVECTION SHOULD WEAKEN AS IT TRACKS SE OVERNIGHT. THUS...KEPT ONLY SLIGHT CHC POPS ACROSS FAR SE. WED-WED NT...FRONT SLOWS SOUTHWARD PROGRESSION IN RESPONSE TO APPROACHING MID/UPPER LEVEL TROUGH ACROSS GRT LAKES. THUS...EXPECT SHOWERS/TSTMS TO CONTINUE ACROSS CENTRAL PA WED...AND EVEN INTO WED NT. BEST CHC WILL BE ACROSS CENTRAL/SOUTH CENTRAL AREAS. AS FOR MAX TEMPS ON WED...WENT A BIT ABOVE MOST MOS VALUES ACROSS FAR SE...YIELDING MORE 90F+ TEMPS. COOLER TO THE N/W...WHERE CLOUDS AND SHOWERS SHOULD KEEP MAXES MAINLY IN THE 70S AND 80S. && .LONG TERM (THURSDAY THROUGH MONDAY NIGHT)... THU-FRI...00Z/25 MREFS HINTING AT SLOWER SOUTHWARD MOVEMENT OF COLD FRONT...WITH SEVERAL WAVES POTENTIALLY DEVELOPING ALONG BOUNDARY AS IT SINKS TOWARD OR JUST S OF MASON-DIXON LINE. AT THIS TIME...WL FOLLOW CLOSELY TO HPC GUIDANCE...AND KEEP CHC POPS ACROSS MOST AREAS THROUGH THU...WITH HIGHEST POPS TO THE S/E. ACROSS FAR NORTHERN AREAS...WL TRY TO INDICATE HIGHEST POPS FOR THE AM HOURS ON THU. FOR THU NT-FRI...WL KEEP CHC POPS FOR THU NT...TAPERING TO SLIGHT CHC ACROSS FAR S/SE FOR FRI AM. FOR NORTHERN AREAS...WL KEEP OUT MENTION OF POPS FOR FRI. AS FOR TEMPS...AGAIN WL FOLLOW CLOSE TO...OR PERHAPS JUST A BIT ABOVE HPC NUMBERS FOR MAXES. SAT-SUN NT...SHOULD REMAIN GENERALLY FAIR...AND LESS HUMID WITH MAX TEMPS MAINLY IN THE MID 70S ACROSS HIGHER TERRAIN OF N/W...TO LOWER-MID 80S ACROSS FAR S/E. AS FOR MINS...WITH PWATS PROGGED TO FALL TO -1 TO -2 SD RANGE....COULD SEE SOME UPPER 40S ACROSS FAR NW AREAS...WITH LOWER 60S ACROSS FAR SE FOR SAT AND SUN AM. MON...SOME MREF MEMBERS ALLOW MOISTURE TO CREEP NORTHWARD ALONG APPALACHIANS IN RESPONSE TO DEVELOPING MID LEVEL TROUGH OVER MS VALLEY. AT THIS TIME...WL KEEP POPS OUT...ALTHOUGH MAY NEED TO ADD SLIGHT CHC TO SW AREAS IF MORE MODELS COME INTO AGREEMENT. && .AVIATION... ATMOSPHERE STILL RECOVERING FROM MCS EARLY THIS MORNING. CIGS NOW VFR WHILE SOME MVFR VSBYS CONTINUE IN HAZE...BUT THESE WILL IMPROVE LATER THIS AFTERNOON. BOUNDARY STILL LINGERING ACROSS SOUTHERN PA...BUT BEST CAPE/LEAST CAP REMAINS TO OUR WEST. SO SLIGHT POSSIBILITY OF A TSTORM NEAR KJST/KAOO WILL CONTINUE INTO THE OVERNIGHT HOURS. TUE WILL BE DRY THROUGH MUCH OF THE DAYTIME HOURS. AS A FRONTAL BOUNDARY SLIPS EASTWARD...WINDS WILL BECOME GUSTY FROM THE SOUTHWEST AHEAD OF IT MAINLY IN THE NORTH AND WEST. EXPECT SOME SHOWERS AND THUNDERSTORMS TO BRING MVFR CONDITIONS DURING THE EVENING AND OVERNIGHT TUE INTO WED...WITH POTENTIAL FOR VERY GUSTY WINDS IN TSTORMS. && .CLIMATE... REC HIGHS FOR TUE 7/26... KMDT...100/1966 KIPT...98/1934 && .CTP WATCHES/WARNINGS/ADVISORIES... SPS FOR HEAT INDICES OF 100-105 ACROSS LOWER/MID SUSQ VALLEY TUE AFTN/EVE. && SHORT TERM...KL LONG TERM...KL AVIATION...RXR CLIMATE...KL/RXR/PH
Hazardous weather outlook, Jul 25, 5:14 AM EDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 514 AM EDT MON JUL 25 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-260913- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 514 AM EDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: A COLD FRONT IS EXPECTED TO PASS EARLY WEDNESDAY. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THE FRONT. .THURSDAY THROUGH MONDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 25, 3:35 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 335 PM EDT MON JUL 25 2005 PAZ026>028-034>036-046-049>053-056>059-063>066-260525- ADAMS PA-BEDFORD PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA- FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA- MIFFLIN PA-MONTOUR PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA- SNYDER PA-SOUTHERN LYCOMING PA-UNION PA-YORK PA- 335 PM EDT MON JUL 25 2005 ...SPECIAL WEATHER STATEMENT... THE HEAT AND HUMIDITY WILL BUILD OVER THE NEXT TWO DAYS...CREATING HEAT INDICES OF OVER 100 DEGREES. THESE VERY MUGGY AND HOT CONDITIONS WILL MAKE OUTDOOR ACTIVITIES UNCOMFORTABLE. STAY INDOORS...ESPECIALLY IN AIR-CONDITIONED BUILDINGS. IF YOU MUST WORK OR PLAY OUTDOORS...TAKE FREQUENT BREAKS IN THE SHADE OR INDOORS...AND DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES TO KEEP COOL. THE HEAT INDEX IS AN APPARENT TEMPERATURE...OR WHAT IT FEELS LIKE OUTSIDE. THE HEAT INDEX IS A COMBINATION OF THE AIR TEMPERATURE AND THE AMOUNT OF MOISTURE IN THE AIR. IF THE HEAT INDEX IS EXPECTED TO GO OVER 105 DEGREES FOR TWO OR MORE CONSECUTIVE DAYS...A HEAT ADVISORY WILL BE ISSUED BY YOUR NATIONAL WEATHER SERVICE. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE...AT WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE. DANGELO/KL
Special weather statement, Jul 25, 5:21 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 521 PM EDT MON JUL 25 2005 PAZ033-252215- SOMERSET- 521 PM EDT MON JUL 25 2005 ...STRONG THUNDERSTORMS APPROACHING SOMERSET COUNTY... AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LATROBE TO 10 MILES SOUTHWEST OF CENTERVILLE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR JENNERSTOWN AROUND 610 PM AND SEVEN SPRINGS AROUND 615 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:03 AM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 57 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.